Thunderstorm Wind, Barber
- When
- October 3, 5:55 PM CST
- Where
- Barber County, Hardtner
- Measured
- 52 kt (60 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.017, -98.650
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 3, 2:15 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT THU OCT 3 2002 DAYS 1-2... FORECAST CHALLENGE IS THE CHANCE FOR THUNDERSTORMS TONIGHT AND THEN TEMPERATURES THROUGH THE NEXT FEW DAYS. UPPER LOW FORECAST TO MOVE OUT THROUGH THE HIGH PLAINS TONIGHT. FAST MOVING SHORTWAVE IN THE SOUTHWEST FLOW ALOFT AHEAD OF THE LOW PRODUCING A DEVELOPING BAND OF SCATTERED THUNDERSTORMS OVER THE WESTERN HALF OF THE CWA AND EXTENDING DOWN INTO THE TEXAS PANHANDLE ATTM. EXPECT THIS BAND TO CONTINUE TO INTENSIFY AS IT PROPAGATES EAST THIS EVENING. THINK THAT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE TO THE SOUTH AND EAST OF SOUTHWEST KANSAS. HOWEVER, A FEW ELEVATED STORMS PRODUCING LARGE HAIL SOUTH AND EAST OF A DODGE CITY TO HAYS LINE ARE POSSIBLE. THE MAIN UPPER TROUGH WILL BE SWEEPING OUT ACROSS THE HIGH PLAINS TONIGHT. THIS COULD ALSO PRODUCE SOME SHOWERS AND A FEW THUNDERSTORMS AS IT MOVES OUT TONIGHT. WILL CONTINUE IDEA OF THE CURRENT FORECAST AND GO WITH LIKELY POPS IN THE EAST THIS EVENING AND TREND DOWN TO WIDELY SCATTERED POPS IN THE WEST. PRECIPITATION SHOULD BE ENDING OVER THE EAST AROUND OR AFTER MIDNIGHT AS THE UPPER TROUGH MOVES THROUGH AND SUBSIDENCE INCREASES OVER THE AREA. WINDS WILL BE PICKING UP SOME FROM THE WEST-NORTHWEST LATER TONIGHT WHICH SHOULD KEEP SOME MIXING GOING ON THROUGH THE NIGHT. LOW TEMPERATURES TONIGHT SHOULD RANGE FROM THE MID 40S IN THE WEST AND NORTH TO THE MID 50S IN THE SOUTHEAST CORNER. ON FRIDAY, A DECENT SURFACE PRESSURE GRADIENT SHOULD PUSH WINDS INTO THE BREEZY/WINDY CATEGORIES THROUGH THE DAY WITH WINDS SUBSIDING SOMEWHAT OVER THE WEST BY MIDDAY INTO EARLY AFTERNOON. SURFACE HIGH PRESSURE SETTLES IN FRIDAY NIGHT WHICH SHOULD ALLOW WINDS TO GO LIGHT AND VARIABLE FOR A TIME. TEMPERATURES COULD DROP INTO THE UPPER 30S OVER WESTERN AND NORTHERN SECTIONS BUT THINK THAT MOIST GROUND SHOULD KEEP THE BOTTOM FROM FALLING OUT. ON SATURDAY, SURFACE HIGH PRESSURE MOVES OFF TO THE EAST AS ZONAL FLOW ALOFT CAUSES PRESSURES TO FALL ALONG THE EASTERN SLOPES OF THE ROCKIES. TEMPERATURES SHOULD TOP OUT IN THE UPPER 60S TO LOW 70 DAYS 3-7... MODELS REMAINING FAIRLY CONSISTENT WITH OUR NEXT SYSTEM MOVING ACROSS THE PLAINS SAT NIGHT INTO EARLY SUNDAY. THIS WILL BRING WITH IT ANOTHER PUSH OF COOLER AIR AS WELL AS A SLIGHT CHANCE FOR PCPN. DAYTIME TEMPS LIKELY TO BE ONLY A FEW DEGREES COOLER THAN SATURDAY, BUT NIGHTTIME LOWS LIKELY TO FALL BACK INTO THE 30S IN MOST LOCATIONS SUNDAY NIGHT. NW FLOW ALOFT STILL ADVERTISED FOR EARLY NEXT WEEK. MOISTURE INITIALLY STILL APPEARS LIMITED BUT WILL BEGIN TO DRAW SOME MOISTURE BACK INTO WESTERN KS TOWARDS MID WEEK. GIVEN THIS MOISTURE RETURN TOWARDS MID WEEK AND WITH ANY EMBEDDED WAVE IN OUR FLOW ALOFT COULD STILL SEE SOME WIDELY SCT SHRA/TSRA. TIMING OF ANY WAVE MID TO LATE WEEK IS UNCLEAR AND SINCE CURRENT EXTENDED HAS SLT CHC FOR WED WILL LEAVE AS IF FOR NOW. TEMPERATURE FORECAST ALSO LOOKS ON TRACK SO WILL LEAVE AS IS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 48 67 42 70 / 30 0 0 0 GCK 45 65 39 68 / 20 0 0 0 EHA 45 68 41 69 / 20 0 0 0 LBL 46 67 40 70 / 20 0 0 0 HYS 47 65 39 68 / 60 0 0 0 P28 55 71 45 73 / 60 0 0 0 .DDC...NONE. GERARD/BURGERT
KSZ030-031-043>046-061>066-074>081-084>090-040600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 308 PM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE... LARGE HAIL AND VERY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND PARTS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT. A WARM FRONT WILL SLOWLY WORK ITS WAY BACK INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM THE WEST. NEAR THIS BOUNDARY THE ATMOSPHERE WAS BECOMING MORE UNSTABLE AND AS THE UPPER LEVEL DISTURBANCE MOVES INTO WESTERN KANSAS ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THROUGH EARLY TONIGHT. ANY STORM WHICH DOES DEVELOP MAY BECOME SEVERE AND PRODUCE LARGE HAIL ALONG WITH VERY HEAVY RAINFALL. THIS HEAVY RAINFALL MAY ALSO CAUSE PONDING OF ROADWAYS OR PRODUCE MINOR FLOODING IN POOR DRAINAGE AREAS. THE MOST FAVORABLE AREA FOR THIS THUNDERSTORM DEVELOPMENT WILL BE SOUTHEAST OF A LINE FROM MEADE STATE PARK TO SPEARVILLE TO NEAR LARNED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY TONIGHT SOUTHEAST OF A LINE FROM MEADE STATE PARK TO SPEARVILLE TO NEAR LARNED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RB
The Vance AFB radar (KVNX), 56 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323177.